New York, 2010

Flood in New York, March 23, 2010

March 23, 2010 · NWS BGM · 1 event in 1 county or zone

5 to 2 inches of rain fell across the western Catskills, leading to localized areas of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A large storm system in the Tennessee Valley tracked northeast to the mid-Atlantic coast during the day on the 23rd before moving into the Canadian Maritimes on the 24th.|About 1.5 to 2 inches of rain fell across the western Catskills, leading to localized areas of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 23, 2:10 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 23, 2:10 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 AM EDT TUE MAR 23 2010

.SYNOPSIS...
A LARGE STORM MOVING ALONG THE NY PA BORDER WILL KEEP SHOWERS OVER
THE FORECAST INTO TONIGHT. COOLER AIR POURING DOWN FROM CANADA
BEHIND THIS STORM WILL GENERATE SNOW SHOWERS EARLY WEDNESDAY
MORNING.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MODERATE TO HEAVY RAIN WILL BE MAINLY FOCUSSED OVER NORTHERN FA
THIS MORNING, WHERE MOISTURE IS CONTINUING TO WRAP AROUND THE
NORTHEAST SIDE OF THE CYCLONE. THE ACTIVITY WILL TAPER OFF TO
AREA WIDE SHOWERS AFTER DAYBREAK.

MOST OF THE FLOODING CONCERNS REMAIN OVER THE EXTREME EASTERN FA
WHERE RAIN AMOUNTS HAVE BEEN IN THE 1.25 TO 1.75 INCH RANGE.
SEVERAL POINTS PRONE TO FLASH FLOODING IN THE DELAWARE BASIN HAVE
SEEN SIGNIFICANT RISES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
COLD AIR WILL MOVE IN LATE THIS EVENING, CHANGING THE RAIN SHOWER
ACTIVITY OVER TO SNOW SHOWERS. THE PRECIPITATION WILL TAPER OFF BY
DAYBREAK WEDNESDAY...THOUGH IT COULD HANG IN THE WESTERN MOHAWK
VALLEY AND CATSKILLS REGION THROUGH NOON. TOTAL SNOWFALL AMOUNTS
WILL RANGE FROM A TRACE TO JUST LESS THAN AN INCH.

HIGH PRESSURE WILL BUILD IN WEDNESDAY AFTERNOON BRINGING FAIR
WEATHER AND CLEARING SKIES. HOWEVER A SECONDARY FRONT WILL DIP
INTO THE REGION ON THURSDAY, WITH ADDITIONAL RAIN SHOWERS BY DAY
AND SNOW SHOWERS BY NIGHT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THURSDAY NIGHT, EXTENDED PERIOD BEGINS WITH AREA UNDER POST COLD
FRONT CONDITIONS WITH SFC HIGH PRES BUILDING DOWN FROM THE UPPER
GREAT LAKES. T85 TEMPS DROP TO -8/-14C BUT WITH NE LOW LEVEL FLOW
LAKE EFFECT NOT EXPECTED. WITH SFC LOW IN THE MID ATLANTIC WILL GO
WITH CHC POPS WYOMING VLY/POCONOS AND SLIGHT CHC ELSEWHERE. PRECIP
TYPE WILL BE MIXED RAIN/SNOW SHOWERS EVENING THEN JUST SNOW
SHOWERS AS COLD AIR DEEPENS. FRIDAY THROUGH SUNDAY, LOOKS DRY WITH
PLENTY OF SUNSHINE AS SFC HIGH PRES GRADUALLY BUILDS OVER THE
REGION THEN SLIDES TO THE EASTERN SEABOARD BY SUNDAY. AREA WILL
RESIDE IN A BROAD UPPER LEVEL TROF AS POLAR VORTEX REMAINS OVER
EXTREME EASTERN CANADA. TEMPS WILL BE NEAR OR SLIGHTLY BELOW
SEASONAL LEVELS WITH LOWS IN THE LOWER/MIDDLE 20S AND HIGHS IN THE
MID/UPR 30S ON FRIDAY AND MODERATING TO UPPER 40S/LOWER 50S BY
SUNDAY. GFS CONTINUES TO BE MUCH COLDER AT T85 THAN THE ECMWF AND
THEREFORE LOWERED HPC GUIDANCE SEVERAL DEGREES THROUGH PERIOD.
INCLUDED CHC POPS SUNDAY NIGHT THROUGH MONDAY AS SFC COLD FRONT
EXPECTED TO CROSS FA PER ECMWF.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
WIDESPREAD IFR CONDITIONS EXPECTED OVERNIGHT. HEAVY RAIN WILL
RESULT IN IFR VSBYS BUT MVFR CIGS...WITH IFR CIGS EXPECTED ONCE
RAIN LIGHTENS UP. HIGHER ELEVATION TERMINALS OF ITH/BGM LIKELY TO
EXPERIENCE IFR CONDITIONS THROUGH GOOD PART OF THE
MORNING...IMPROVING TO MVFR AFTER 18Z. OTHER TERMINALS IMPROVE TO
MVFR BY MID-MORNING.

WIDESPREAD MVFR WILL BE PRESENT THROUGHOUT THE DAY WITH LIGHT
SHOWERS DEVELOPING DURING THE AFTERNOON. EXPECT SNOW TO MIX IN
WITH RAIN OVER NORTHERN TERMINALS AND HIGH ELEVATIONS AFTER 02Z
THIS EVENING.

E-ENE WINDS OVERNIGHT 10 KNOTS OR LESS BECOMING NORTHEAST TUESDAY
MORNING THEN NW DURING THE AFTERNOON. GRADUAL INCREASE IN SPEED
DURING THE EVENING.

OUTLOOK

LATE TUE NGT...IFR/MVFR IN RAIN AND POSSIBLY SNOW SHOWERS.

WED...MVFR SHOWERS IMPROVING TO VFR LATE SW TO NE.

WED NGT/THU AM...VFR.

THU AFTN/THU NGT...VFR IN NY. MVFR IN PA SHOWERS.

FRI/SAT...VFR.

&&

.HYDROLOGY...
FLOOD WARNINGS HAVE BEEN ISSUED FOR OUR MORE FLASHIER SMALL RIVERS
AT WALTON AND COOKS FALLS TO BEGIN TUESDAY MORNING. QPF IN THIS
AREA HAS GENERALLY BEEN IN THE 1.25 TO 1.75 INCH RANGE, AND THE
HEAVIER RAIN HAS MOVED OUT OF THIS AREA.

LIGHTER RAINFALL AMOUNTS HAVE BEEN OBSERVED IN THE SUSQUEHANNA
BASIS, WHERE AMOUNTS GENERALLY RANGE FROM 0.50 TO 1.00 INCHES.
THESE AMOUNTS ARE WELL BELOW THE QPF FORECAST FROM EARLIER MONDAY.

THERE IS STILL SOME POTENTIAL FOR HEADWATERS OF THE SUSQUEHANNA
TRIBUTARIES TO HAVE MINOR FLOODING...SUCH AS
UNADILLA...BAINBRIDGE...SHERBURNE AND POSSIBLY CORTLAND.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH THIS EVENING FOR PAZ039-040.
NY...FLOOD WATCH THROUGH THIS EVENING FOR NYZ009-036-037-044>046-
     055>057-062.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...RRM
AVIATION...PVN
HYDROLOGY...
Hazardous weather outlook, Mar 23, 2:20 AM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 AM EDT TUE MAR 23 2010

NYZ009-036-037-044>046-055>057-062-PAZ039-040-240730-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
TIOGA-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-
320 AM EDT TUE MAR 23 2010

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>018-022>025-PAZ038-043-044-047-048-072-240730-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-BRADFORD-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
320 AM EDT TUE MAR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Delaware

When
March 23, 4:00 AM EST to 11:00 AM EST
Where
Delaware County, 2.05 mi W of Fleischmanns to 0.69 mi NNE of Fraser
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.170, -74.570

Two homes along the Bush Kill were evacuated by the Arkville Fire Department due to flooding along the Bush Kill. The Bush Kill USGS stream gauge crested at 9.95 feet at 4:30 am. This is 0.05 feet below the major flood stage of 10 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221913.